Thunderstorm Wind, Litchfield
- When
- September 5, 4:04 PM EST
- Where
- Litchfield County, 1.24 mi SE of Flanders
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.720, -73.430
A tree and a wire were reported down.
A cold front interacted with a warm and humid airmass to produce several clusters of thunderstorms on September 5. A few of these storms became severe in northwestern Connecticut with wind damage and large hail reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front interacted with a warm and humid airmass to produce several clusters of thunderstorms on September 5. A few of these storms became severe in northwestern Connecticut with wind damage and large hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 5, 3:14 PM EST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 414 PM EDT Tue Sep 5 2017 .SYNOPSIS... A cold front will slowly move across the region overnight, bringing showers and thunderstorms, some of which may contain locally heavy rain and gusty winds, especially areas south and east of Albany. The front will stall just south and east of the region as waves of low pressure track along the boundary through Wednesday night, bringing occasional rain and cool temperatures. Cool and somewhat unsettled conditions may linger into Friday before high pressure builds into the region. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 415 PM EDT, isolated to scattered showers/thunderstorms are finally firing up from the southeast Mohawk Valley south and east into western New England and the mid Hudson Valley. A more persistent band of showers/embedded thunderstorms continues across the western Mohawk Valley into the southern Adirondacks. This band is closer to the actual front, and also upper level dynamics, including the right entrance region to an upper level jet north of Lake Ontario. Latest SPC mesoanalysis suggests an area of ML CAPES of 1000-1500 J/kg across portions of the mid Hudson Valley and NW CT, with MU CAPES exceeding 1500 J/kg. This area or perhaps a little farther N and W into the Berkshires and southern VT, appears to have the greatest chance of stronger thunderstorms through around 8 PM, with perhaps isolated strong/damaging wind gusts and/or marginally severe hail. However, the bigger threat remains heavy rainfall, including with the band across the Mohawk Valley and Adirondacks, since the wind flow remains nearly unidirectional through a deep layer, enhancing the potential for training of cells. Will continue to watch closely in case a short-fused flash flood watch needs to be issued. The band of rain/thunderstorms to the N/W should continue slowly expanding S/E through 8 PM, after briefly persisting across the western Mohawk Valley. Areas within the Capital Region into the Lake George region and southern VT should have increased coverage of showers/storms through sunset, some with heavy rain. Areas to the S/E of this region should continue t scattered coverage of showers/storms, with a better chance of more widespread activity and locally heavy rain occurring after sunset through midnight. Later tonight, still expect rounds of showers to move across the region, with some embedded thunder possible, especially across the mid Hudson Valley, NW CT and western MA. Locally heavy downpours will be possible. Temperatures will gradually fall as the front settles south and east. Lows by daybreak should mainly be in the 50s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Wednesday-Wednesday night, consensus of models suggest a stronger wave of low pressure tracks northward along the frontal boundary, which should stall across New England. Models also suggest mid level boundary stalling in a N/S orientation across the region, with some tightening of the H7-H5 thermal gradient. So, expect lots of clouds, with periods of rain through this time, with the best chance of steadiest rain appearing to be Wednesday afternoon and night. Some locally heavy rain may occur once again given nearby proximity of deep moisture and also strengthening mid level forcing. Additional rainfall amts of over one inch could occur, especially somewhere between the Hudson River and western New England, including southern VT. It will remain cool, with highs generally in the 50s and 60s, with lows mainly in the 50s. Thursday-Friday, the aforementioned low pressure wave should slowly move northeast of the region Thursday morning, while the main upper level trough slowly approaches from the Great Lakes region. Steadier rain should end Thursday morning, with more diurnally focused and Lake enhanced showers expected Thursday afternoon into Friday. With such cool air aloft, can not rule out some embedded low topped convection with small hail/graupel with any taller showers. It will be breezy/cool, with highs mainly in the 60s for valleys, 50s across higher terrain; and lows ranging from the 40s across the higher terrain, to lower/mid 50s elsewhere. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... After a low pressure trof from the Great Lakes to southern Quebec retreats across the Canadian Maritimes Friday night, we will be entering a period of tranquility all the while as Hurricane Irma is expected to be wreaking havoc along the southeast coast. Strong high pressure and subsidence developing on the north side of the encroaching hurricane will result in low humidities and seasonably cool conditions Saturday and Sunday, with slightly warmer temperatures for the balance of the period. Will be keeping the entire period dry as it is not expected that even if Irma tracks close enough to affect our weather, that it will do so by mid-week. However, indications are that clouds will probably be on the increase by Tuesday. Otherwise, expect bright and sunny conditions, especially Sunday and Monday. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Band of scattered showers and isolated thunderstorms well north and west will slowly build east while new showers and scattered thunderstorms form over eastern NY. Have times VCSH at the TAF sites from KGFL currently, through KALB and KPSF 19Z-20Z and KPOU the latest around 22Z this afternoon. Have included tempo groups late this afternoon and evening for MVFR conditions in thunderstorms at all TAF sites since current radar and satellite trends and mesoscale models show convection developing near the TAF sites. Once thunderstorms do develop, can amend for more precise timing and see if there are potential IFR conditions to include in the TAFs. Keeping VCSH in TAFs through tonight as activity slowly diminishes and decreases in coverage. Ceilings should remain MVFR through the night as shower activity deceases to isolated coverage by daybreak. More showers could develop through Wednesday morning and including VCSH at all TAF sites Wednesday morning. Ceilings and visibilities should be predominant just into VFR but could be borderline MVFR/VFR ceilings. Winds will be south to southwest at around 10 Kt this afternoon, diminishing to 6 Kt or less from the west to north tonight, once the initial band of showers and thunderstorms exits east. Winds will be variable at 5 Kt or less Wednesday morning. Outlook... Wednesday Night: High Operational Impact. Likely SHRA. Thursday: Moderate Operational Impact. Chance of SHRA. Thursday Night: Isolated SHRA. Friday: Moderate Operational Impact. Scattered SHRA. Friday Night: Low Operational Impact. Slight Chance of SHRA. Saturday: Moderate Operational Impact. Chance of SHRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Periods of rain, along with unseasonably cool temperatures, are expected through Thursday. && .HYDROLOGY... The weather will be wet and unsettled today into Thursday. Showers and thunderstorms will occur ahead of the cold front through tonight. Some locally heavy downpours and ponding of water on roadways and poor drainage flooding in low lying areas is possible through around midnight. Rainfall amounts may range greatly from a few tenths to over an inch. Isolated flash flooding is possible in any training thunderstorms repeatedly moving over an area. If the potential becomes more widespread, then a short-fused flash flood watch may be needed. Additional rainfall is likely Wednesday through Thursday with several weak waves of low pressure moving along the cold front stalled just east of the Hydro Service area. Additional rainfall amounts of a half an inch to two inches are possible bringing total rainfall amounts from today to Wednesday night in the 1 to 2.5 inch range for areas from Albany and points south and east, with the higher amounts possible over western New England. Some within bank rises are expected on the main stem rivers, but the potential for widespread flooding is not anticipated at this time. The latest MMEFS guidance, particularly the SREFs, suggests that the Hoosic River in Williamstown, MA could approach or surpass action stage, especially if 2 inches or more of rainfall occurs, so trends will need to be watched. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Wasula NEAR TERM...KL SHORT TERM...KL LONG TERM...ELH AVIATION...NAS FIRE WEATHER...KL/Wasula HYDROLOGY...KL/Wasula
Hazardous Weather Outlook National Weather Service Albany NY 440 PM EDT Tue Sep 5 2017 CTZ001-013-MAZ001-025-NYZ039>041-043-047>054-058>061-063>066-083-084- VTZ013>015-061100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 440 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the Schoharie Valley, eastern Catskills, Greater Capital Region, the Lake George and Saratoga region, including Washington County, the central and eastern Mohawk Valley, the Taconics, and the mid Hudson Valley of east central New York, and for southern Vermont. .DAY ONE...Tonight. There is a Slight Risk of severe thunderstorms ahead of a cold front through this evening. The main severe threat will be damaging winds of 58 mph or greater, but large hail one inch in diameter is also possible. The thunderstorms will be capable of producing very heavy rainfall and locally heavy downpours which may produce ponding of water on roadways, and poor drainage flooding in low lying and urban areas. An isolated flash flood may occur if thunderstorms train or repeatedly move over the same area. If the potential for widespread flash flooding increases, then a flash flood watch maybe needed later in time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Locally heavy rainfall will be possible Wednesday into Wednesday night, especially for areas east of the Hudson River into western New England, as waves of low pressure track along a nearly stationary frontal boundary. An isolated flash flood may occur if bands of heavy rain persist over the same area. If the potential for widespread flash flooding increases, then a flash flood watch maybe needed later in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested early this evening. NYZ032-033-038-042-082-061100- Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren- Northern Fulton- 440 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for the southern Adirondacks of east central New York. .DAY ONE...Tonight. There is a Marginal Risk that a few thunderstorms may become severe ahead of a cold front into the early evening. The main severe threat will be damaging winds of 58 mph or greater, but large hail one inch in diameter is also possible. The thunderstorms will be capable of producing very heavy rainfall and locally heavy downpours which may produce ponding of water on roadways, and poor drainage flooding in low lying and urban areas. An isolated flash flood may occur if thunderstorms train or repeatedly move over the same area. If the potential for widespread flash flooding increases, then a flash flood watch maybe needed later in time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
411 PM EDT TUE SEP 5 2017
MAZ001-025-052045-
Northern Berkshire-Southern Berkshire-
411 PM EDT TUE SEP 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BERKSHIRE
COUNTY...
At 411 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middlefield to near Great
Barrington. Movement was northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
These storms will be near...
Becket around 435 PM EDT.
Other locations impacted by these storms include Leisure Lee,
Windsor, Hinsdale, Algerie Four Corners, Tyringham, Bonny Rigg
Corners, North Otis, Washington, Becket Center and Lenox Dale.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4239 7301 4238 7303 4239 7306 4238 7307
4233 7306 4231 7303 4231 7300 4225 7300
4220 7302 4218 7336 4251 7313 4258 7297
4254 7298 4253 7297
TIME...MOT...LOC 2011Z 228DEG 29KT 4239 7310 4223 7331
NASSpecial Weather Statement
National Weather Service Albany NY
413 PM EDT TUE SEP 5 2017
CTZ001-013-MAZ025-NYZ065-066-052045-
Northern Litchfield-Southern Litchfield-Southern Berkshire-Eastern
Dutchess-Western Dutchess-
413 PM EDT TUE SEP 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LITCHFIELD...
SOUTHEASTERN BERKSHIRE AND SOUTHEASTERN DUTCHESS COUNTIES...
At 413 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ashley Falls to near Fishkill.
Movement was northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
These storms will be near...
Sheffield, Canaan and Ashley Falls around 420 PM EDT.
Great Barrington around 425 PM EDT.
Pawling and Sandisfield around 430 PM EDT.
Millbrook, Wingdale and Gaylordsville around 440 PM EDT.
Kent and Dover Plains around 445 PM EDT.
Other locations impacted by these storms include South Canaan,
Lithgow, Hoxie Corner, Wrightville, Salisbury, South Amenia, Pleasant
Ridge, East Litchfield, Plymouth Green and East Otis.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4218 7336 4220 7302 4215 7303 4215 7307
4204 7306 4204 7301 4197 7303 4197 7289
4190 7291 4189 7294 4181 7295 4180 7302
4164 7298 4154 7345 4165 7349 4167 7352
4153 7353 4149 7391 4150 7391
TIME...MOT...LOC 2013Z 228DEG 33KT 4206 7337 4154 7384
NASSpecial Weather Statement
National Weather Service Albany NY
430 PM EDT TUE SEP 5 2017
NYZ041>043-083-084-052130-
Northern Washington-Southern Washington-Southeast Warren-Northern
Saratoga-Northern Warren-
430 PM EDT TUE SEP 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WARREN...NORTH
CENTRAL SARATOGA AND NORTHERN WASHINGTON COUNTIES...
At 429 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Eagle Point
Campground to near Day Center. Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Huletts Landing around 445 PM EDT.
Hague around 450 PM EDT.
Lake George Village and Rogers Rock Campground around 455 PM EDT.
Glens Falls North around 500 PM EDT.
Comstock around 525 PM EDT.
Granville and Hartford around 530 PM EDT.
Other locations impacted by these storms include Thurman Station,
Cleverdale, Smiths Basin, Putnam Station, North Granville, South Bay
Village, Snody Dock, South Granville, Truthville and Sabbath Day
Point.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Lake George, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4377 7335 4364 7343 4362 7342 4359 7343
4357 7339 4358 7338 4359 7339 4362 7337
4363 7330 4361 7329 4358 7330 4357 7327
4355 7325 4336 7325 4332 7403 4377 7376
4381 7338
TIME...MOT...LOC 2029Z 259DEG 24KT 4369 7369 4335 7395
NASSpecial Weather Statement
National Weather Service Albany NY
445 PM EDT TUE SEP 5 2017
CTZ001-013-MAZ025-NYZ065-066-052145-
Northern Litchfield-Southern Litchfield-Southern Berkshire-Eastern
Dutchess-Western Dutchess-
445 PM EDT TUE SEP 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LITCHFIELD...
SOUTHEASTERN BERKSHIRE AND SOUTHEASTERN DUTCHESS COUNTIES...
At 445 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sandisfield to Lake Carmel. Movement
was northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
These storms will be near...
Otis, Sandisfield and Tolland around 450 PM EDT.
Gaylordsville around 505 PM EDT.
Middlefield around 510 PM EDT.
New Milford around 515 PM EDT.
New Preston and Woodbury Center around 525 PM EDT.
Litchfield and Oakville around 535 PM EDT.
Thomaston around 540 PM EDT.
Terryville and Northwest Harwinton around 545 PM EDT.
Other locations impacted by these storms include South Canaan,
Wrightville, Salisbury, South Amenia, Pleasant Ridge, East
Litchfield, Plymouth Green, Bulls Bridge, Delano Field and Dempsey
Landing.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4151 7339 4149 7344 4167 7352 4153 7353
4149 7386 4227 7329 4233 7306 4231 7300
4209 7307 4204 7306 4204 7301 4197 7303
4197 7289 4189 7294 4181 7295 4180 7302
4164 7298 4156 7316 4151 7316 4148 7337
TIME...MOT...LOC 2045Z 241DEG 32KT 4216 7313 4147 7365
NASSpecial Weather Statement
National Weather Service Albany NY
451 PM EDT TUE SEP 5 2017
NYZ040-041-048>050-052145-
Eastern Schenectady-Western Schenectady-Montgomery-Southern
Saratoga-Northern Saratoga-
451 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...SOUTHERN SARATOGA
AND SOUTHEASTERN MONTGOMERY COUNTIES...
At 450 PM EDT, a strong thunderstorm was located over Duanesburg, or
8 miles west of Scotia, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Glenville, Rotterdam Junction and Pattersonville-Rotterdam
Junction around 500 PM EDT.
Schenectady, Rotterdam and Scotia around 505 PM EDT.
Niskayuna, East Glenville, Alplaus and Burnt Hills around 510 PM
EDT.
Clifton Park around 515 PM EDT.
Ballston Spa, Round Lake, Country Knolls and North Ballston Spa
around 520 PM EDT.
Mechanicville around 525 PM EDT.
Other locations impacted by this storm include Deans Corners,
Glenridge, Hoffmans, Harding Crossing, Gifford, Willow Glen, Coons,
Garrison Manor, Wayville and Aqueduct.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 90 near exit 10-9.
Interstate 890 near exit 7.
Interstate 87 near exit 13, and between exits 12-13 and 13.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4315 7364 4292 7367 4291 7368 4288 7367
4283 7368 4274 7406 4273 7417 4283 7426
TIME...MOT...LOC 2050Z 241DEG 32KT 4280 7411
NASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 NNW WEST BRATTLEBORO 42.87N 72.61W
09/05/2017 E1.00 INCH WINDHAM VT PUBLIC
&&
EVENT NUMBER ALY1704114
OKEEFEThe Brookhaven radar (KOKX), 106 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree and a wire were reported down.
Estimated quarter-size hail was reported via Facebook.
Wires were reported down on Horele Boulevard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721902, 721901, 721903.